Hold control (command on a Mac) and press the + key as many times as necessary to increase the font size.
Hold control (command on a Mac) and press the - key to reduce the font size. - hide

Graves' Disease - Hyperthyroidism



R.L. Bucher, M.D.

Hyperthyroidism refers to a condition where too much thyroid hormone is found in the blood. This can be caused by many things. If a person takes thyroid hormone pills inappropriately or in too strong a dose, exogenous hyperthyroidism may result. Sometimes a nodule (usually a small, non-cancerous tumor) within the thyroid gland itself may start “doing its own thing” and produces excess amounts of thyroid hormone. This is called an autonomous nodule. The thyroid gland may develop many nodules and secrete too much hormone - toxic nodular goiter. Rarely, a tumor of the pituitary gland or other tumors may make thyroid stimulating hormone (TSH) which acts on the thyroid to cause excess hormone production.

Perhaps the most common cause of hyperthyroidism is Graves’ disease. This is thought to be an autoimmune disease where the body’s immune system mistakenly produces proteins called antibodies that interfere with normal thyroid gland operations to cause excess hormone production. These abnormal antibodies can also react with proteins in tissues around the eyes to cause swelling with bulging of the eyes, loss of eye muscle control, double vision and, rarely, loss of vision. This eye condition is called exophthalmos. Sometimes antibodies are produced which work against TSH, the pituitary hormone, by stimulating receptors on thyroid cells to produce thyroid hormone. These anti- TSH hormones may also react with tissue cells in the skin over the shin bones causing painful swelling. This unusual event is called pretibial myxedema.

Exophthalmos and pretibial myxedema do not occur in everyone who develops Graves’ disease, but other symptoms and signs that are the direct result of elevated levels of thyroid hormone itself are fairly common. These include nervousness, tremor, weight loss, heat intolerance, rapid heart rate, insomnia, irritability, muscle weakness and irregular menstrual periods. Younger people tend to have more of these symptoms than those who are older.

Treatment of Graves’ disease remains a problem. Medications are available to ease some of the symptoms caused by excess thyroid hormone.  Other medications can stop the thyroid from producing hormone, but these can cause side effects and must be taken for at least 18 months, with U.S. remission rates currently at 20-30%. Surgery to remove most of the thyroid is effective but expensive, and like all surgical procedures, comes with certain risks. Radioactive iodine is a less expensive alternative to surgery.

Recently, it has been shown that taking cortisone with radioactive iodine may prevent the development of exophthalmos in some patients. Surgical techniques are available for treatment of severe cases of exophthalmos.

Used with permission of the author: R.L. Bucher, M.D., Chief, Endocrinology, St. Croix Hospital, U.S. Virgin Islands

Download as a pdf.

Recent News

Recent Forum Posts

  • After Thyroidectomy

    April 20, 2019, 5:17 p.m.

    I had a total thyroidectomy 6 months after Graves diagnosis (5 years ago). The eye disease began after two...

  • After Thyroidectomy

    April 19, 2019, 9:34 a.m.

    Hello and welcome - you will hopefully get some responses here from those who have had a thyroidectomy, but...

  • After Thyroidectomy

    April 17, 2019, 3:33 p.m.

    Hello, I had the right side of my thyroid removed at the beginning of the month and my T3/T4 levels are still...

  • Graves antibodies, TED and levothyroxine

    April 10, 2019, 10:50 a.m.

    Hi. I have no idea how to reduce my high TSI antibodies and neither does my doctor. He said it’s simply proof...

  • Graves' Has Destroyed My Life

    April 2, 2019, 9:05 a.m.

    Liz1967 5 years post thyroidectomy, and two years post last of six eye surgeries on both eyes. Except for...

  • Graves' Has Destroyed My Life

    April 2, 2019, 8 a.m.

    5 years post thyroidectomy, and two years post last of six eye surgeries on both eyes. Except for some...

  • Graves' Has Destroyed My Life

    April 2, 2019, 4:23 a.m.

    Kimberly Hello - Sorry to hear you are going through this. We're fellow patients here, so all I can suggest...

  • Graves' Has Destroyed My Life

    April 2, 2019, 4:18 a.m.

    SueAndHerZoo I'm sure you'll get other responses but since I popped in here just because I haven't in so...

  • Graves' Has Destroyed My Life

    April 1, 2019, 11:15 a.m.

    Hello - Sorry to hear you are going through this. We're fellow patients here, so all I can suggest to you is...

  • Going off methimazole expectations

    April 1, 2019, 11:10 a.m.

    Hello - We don't have a group specifically for friends/family members, but if you would like to reach out to...

  • Graves disease relationship & depression

    April 1, 2019, 11:09 a.m.

    Hello and welcome - I'm sorry to hear that you are going through this, but glad that you found us. The good...

  • Graves' Has Destroyed My Life

    April 1, 2019, 8:58 a.m.

    I'm sure you'll get other responses but since I popped in here just because I haven't in so long, I thought...

  • Graves' Has Destroyed My Life

    April 1, 2019, 6:38 a.m.

    Is my scenario normal? I'd appreciate any comments or help or advice about where to turn. It has really...

  • Going off methimazole expectations

    March 30, 2019, 11:02 p.m.

    Hi, are there any support groups for spouses and family of patients of graves patients.

  • Graves disease relationship & depression

    March 29, 2019, 5:48 p.m.

    I am 69 years old & I was diagnosed by my Endocrinologist with Graves Disease on the 19th March this...

Questions? Problems? Please contact us at [email protected] or 877-643-3123.

GDATF on Facebook

Support the GDATF and become a member today!

© 2019 Graves' Disease & Thyroid Foundation